Alert archive / New York / Flash Flood Warnings in 2017
Flash Flood Warning 7, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 1, 2017, 11:34 AM EDT for 5 counties in New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2017, 11:34 AM EDT (15:34 UTC)
- Expired
- Jul 1, 2017, 2:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cayuga County, NY, Cortland County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY
The radar
The Ft Drum radar (KTYX), 75 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 3.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
006
WGUS51 KBGM 011534
FFWBGM
NYC011-023-053-065-067-011830-
/O.NEW.KBGM.FF.W.0007.170701T1534Z-170701T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
1134 AM EDT SAT JUL 1 2017
The National Weather Service in Binghamton has issued a
* Flash Flood Warning for...
Southeastern Oneida County in central New York...
Western Madison County in central New York...
Southeastern Cayuga County in central New York...
Northern Cortland County in central New York...
Southeastern Onondaga County in central New York...
* Until 230 PM EDT
* At 1132 AM EDT, Doppler radar indicated heavy rain across the
warned area. Up to two inches of rain have already fallen.
Rainfall totals of 2 to 3 inches will be enough to cause flash
flooding especially in urbanized and poor drainage areas.
* Some locations that will experience flooding include...
Utica, Rome, Sullivan, Oneida, Kirkland, Lenox, Pompey, Verona,
Westmoreland and Chittenango.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4333 7508 4330 7515 4326 7516 4322 7507
4305 7522 4290 7520 4286 7561 4262 7635
4262 7645 4280 7634 4291 7631 4313 7563
4328 7546 4338 7547 4345 7509
$$
MSE1 follow-up statement
297
WGUS71 KBGM 011648
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
1248 PM EDT SAT JUL 1 2017
NYC011-023-053-065-067-011830-
/O.CON.KBGM.FF.W.0007.000000T0000Z-170701T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oneida NY-Madison NY-Cayuga NY-Cortland NY-Onondaga NY-
1248 PM EDT SAT JUL 1 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR
SOUTHEASTERN ONEIDA...WESTERN MADISON...SOUTHEASTERN CAYUGA...
NORTHERN CORTLAND AND SOUTHEASTERN ONONDAGA COUNTIES...
At 1243 PM EDT, radar was indicating an area of heavy rain falling
from central Madison county east across central and eastern Oneida
county. The rain has ended across the western part of the warning
area from southeast Cayuga county through Onondaga county, however
flooding problems are likely continuing in parts of that area.
The city of Utica will be particularly vulnterable to significant
flooding through 2 pm, as around an inch of rain is expected from
1230 pm to 2 pm which will worsen the flooding that has already
occurred in that area. This area of heavy rain will be mainly east
of Oneida county shortly after 2 pm. However, additional scattered
thunderstorm activity can be expected later in the day.
Some locations that will experience flooding include...
Utica, Rome, Sullivan, Oneida, Kirkland, Lenox, Pompey, Verona,
Westmoreland and Chittenango.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4333 7508 4330 7515 4326 7516 4322 7507
4305 7522 4290 7520 4286 7561 4262 7635
4262 7645 4280 7634 4291 7631 4313 7563
4328 7546 4338 7547 4345 7509
$$
MSEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 10:48 AM EDT, 46 minutes earlier.
Area forecast discussion, Jul 1, 10:48 AM EDT, 46 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1048 AM EDT Sat Jul 1 2017 .SYNOPSIS... There will be showers and thunderstorms again today ahead of a cold front. Some storms could contain damaging winds, hail, and locally heavy rainfall. The weather pattern should finally quiet down early next week courtesy of high pressure. && .NEAR TERM /THROUGH TONIGHT/... 1045 AM Update... Specifics of the forecast around here are rather difficult today, especially in regard to any severe weather potential. In general, though, the approaching cold front with upper level support will continue to produce waves of showers and thunderstorms translating from western NY/PA across our region into this evening. Bountiful low clouds are really going to inhibit surface based daytime heating and instability today. Dynamic cooling in the mid levels will assist the destabilization process, but exactly where is the million dollar question. At this time, we're leaning more toward the best cohesion of shear and instability to be from I-81 east and southeast, while areas to the west remain rain cooled and generally stable. Dynamics may be able to overcome that on occasion, but organization of storm still appears to be in our eastern and southern counties during the mid afternoon. NAM3KM and HRRR model reflectivity does suggest a similar idea, but develop a strong line a tad further west that what we're thinking. Will continue to assess. Elsewhere, the PWAT values are very high and locally heavy rain with minor flooding seems possible in areas where storms repeat and back build. Made a slight downward adjustment to max temperatures today given the persistent low clouds and slow start to the daily temp rebound. Previous discussion... By early evening, main area of storms should be confined to areas east of I-81 where severe weather will remain possible before storms exit by mid evening with severe weather threat winding down at this time. A few isolated showers or storms may still be possible at least into the early part of the overnight until the actual cold front passes but are not likely to be severe by this time. By Sunday morning, lows will be generally in the mid 60s as cooler, drier air will be filtering in. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... 320 AM update... Finally a quieter period, though not without a chance of a few sporadic pop-up diurnal showers/isolated thunderstorms, at least for Sunday and Monday anyways. Initial cold front will be well through the area Sunday, allowing for temperatures and especially dewpoints to scale back a bit. However, upper level flow will still be cyclonic around large upper low centered in Eastern Canada. Diurnal heating will likely still realize a cumulus field and even isolated to scattered showers along with a slight chance of thunder Sunday afternoon. Nothing severe, though with inverted-V profile in lowest 5 thousand feet of model soundings, there could be decent brief stronger gusts underneath the showers/thunder. Highs Sunday will be near climatology; in the upper 70s to mid 80s. Fairly quiet conditions Sunday night, with a secondary front slipping through part of the area overnight. A much drier air mass arrives on Monday with high pressure at the surface starting to build in from the west. However, the secondary front will still be finishing its trek through the area. Thus scattered showers and isolated thunder will still be possible mainly from the Southern Tier-Catskills NY early afternoon, into Northeast PA mid-to-late afternoon. Again, with the amount of dry air involved, this activity could generate some cool-pool gusts. Highs Monday will be mainly 70s north to upper 70s-lower 80s south. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... 330 AM update... Forecast adjusted towards latest multi-model blend with not much change to the prior forecast overall. Confidence continues to increase on wetter conditions taking shape particularly into Thursday, with a system that will have a potentially good hookup to Gulf of Mexico moisture. Previous discussion... Main concerns in the long term are focused around cool/dry air mass to begin with and the development of more showers and storms late Wednesday into Thursday. High pressure dominates the region on Independence Day with weak ridging aloft. Will start to see a gradual warm up into the middle of the week with widespread highs into the lower 80s by Wednesday. The surface high shifts to the east Wednesday with a return sly flow helping to heat things up a bit. This will also help set up the atmosphere for additional showers and storms late Wed and Thursday as an area of low pressure moves ewd across Pennsylvania. Will need to watch this system through the next several days as it appears to be capable of tapping into a deep moisture source and be fairly dynamic...so there may be a hydro concern later next week. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... Mainly VFR this morning with a couple exceptions...KAVP should continue to see MVFR cigs and also some showers with even the risk of another thunderstorm may effect KELM this morning producing brief restrictions. Heading into this afternoon the main focus will be afternoon showers and thunderstorms that are expected to develop ahead of a cold front and affect all sites as they move through west to east...beginning by around 18z for KELM and exiting all TAF sites by the early evening. Most sites should see at least MVFR restrictions with IFR likely for at least KAVP and KBGM. Winds increase to SW around 10 knots today with some higher gusts. It should be noted, any storms this afternoon could produce strong winds at any of the TAF sites. Outlook... Sunday through Monday...Mainly VFR but still a small chance for showers-thunder and associated restrictions mainly in the afternoon hours. Tuesday - Wednesday...mainly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...JAB/PCF NEAR TERM...JAB/PCF SHORT TERM...MDP LONG TERM...BJT/MDP AVIATION...DJP/PCF
Hazardous weather outlook, Jul 1, 3:57 AM EDT, 7 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 357 AM EDT Sat Jul 1 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-020800- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 357 AM EDT Sat Jul 1 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. Showers and thunderstorms will develop across the area this afternoon ahead of a cold front with conditions favorable for some of these to become severe. The primary threat will be for damaging winds, though large hail and perhaps even an isolated tornado is possible. Heavy rainfall will be possible as well with the risk of localized flash flooding. Storms will move out by the mid evening with the severe weather threat winding down at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather they see this afternoon.
In the hours before
Special weather statement, Jul 1, 6:36 AM EDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Binghamton NY
636 AM EDT SAT JUL 1 2017
NYZ036-037-045-046-011115-
Otsego NY-Chenango NY-Southern Oneida NY-Madison NY-
636 AM EDT SAT JUL 1 2017
...STRONG THUNDERSTORM WILL AFFECT...FAR SOUTHERN ONEIDA...
NORTHWESTERN OTSEGO...SOUTHEASTERN MADISON AND NORTHEASTERN CHENANGO
COUNTIES UNTIL 715 AM EDT...
At 635 AM EDT, Doppler radar was tracking a strong thunderstorm over
Smyrna, or 9 miles northwest of Norwich, moving northeast at 45 mph.
Dime size hail and winds of 40 mph will be possible with this storm.
This is strong enough to cause minor tree damage such as broken
branches, and perhaps a few power outages.
Locations impacted include...
Brookfield, Edmeston, Plymouth, North Norwich, Sherburne,
Springfield, Richfield Springs, Burlington, Otselic and Columbus.
LAT...LON 4254 7563 4270 7575 4297 7521 4288 7520
4287 7521 4286 7520 4286 7514 4291 7509
4283 7490 4289 7488 4290 7486 4283 7480
TIME...MOT...LOC 1035Z 240DEG 40KT 4266 7560
MDPSpecial weather statement, Jul 1, 7:21 AM EDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
721 AM EDT SAT JUL 1 2017
NYZ046-011130-
Otsego NY-
721 AM EDT SAT JUL 1 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTH CENTRAL OTSEGO COUNTY
UNTIL 730 AM EDT...
At 720 AM EDT, Doppler radar was tracking a strong thunderstorm near
Richfield Springs, or 10 miles south of Ilion, moving northeast at 40
mph.
Dime size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Youngs Crossing, Millers Mills Crossing, and just west of Richfield
Springs.
LAT...LON 4280 7514 4286 7522 4286 7514 4290 7511
4291 7509 4288 7502 4285 7496
TIME...MOT...LOC 1120Z 240DEG 34KT 4287 7508
MDPLocal storm report, Jul 1, 8:48 AM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
848 AM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG SAUQUOIT 43.00N 75.25W
06/30/2017 ONEIDA NY FACEBOOK
MULTIPLE TREES AND LINES DOWN. SOME DAMAGE TO ROOF
SIDING AND DOOR.
&&
MDPThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 4:32 AM EDT | Special Weather Statement | BGM | Chemung, Schuyler, Tompkins | 43 min |
| Jul 1, 5:12 AM EDT | Special Weather Statement | BGM | Cortland, Tompkins | 48 min |
| Jul 1, 6:36 AM EDT | Special Weather Statement | BGM | Otsego | 39 min |
| Jul 1, 7:21 AM EDT | Special Weather Statement | BGM | Otsego | 9 min |
| Jul 1, 10:47 AM EDT | Areal Flood Advisory | BGM | Cayuga, Onondaga, Tompkins | 3 hr |
| Jul 1, 11:04 AM EDT | Areal Flood Advisory | BGM | Madison, Oneida, Onondaga | 3 hr |
| Jul 1, 12:46 PM EDT | Areal Flood Warning | BGM | Cayuga | 11 hr |
| Jul 1, 1:41 PM EDT | Special Weather Statement | BGM | Cayuga, Seneca | 64 min |
| Jul 1, 1:50 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga, Seneca, Tompkins, Yates | 55 min |
| Jul 1, 2:33 PM EDT | Flash Flood Warning | BGM | Cayuga, Cortland, Madison, Oneida, Onondaga, Otsego | 3 hr |
| Jul 1, 2:35 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Chenango, Cortland, Madison, Onondaga | 55 min |
| Jul 1, 3:01 PM EDT | River Flood Warning | BGM | Madison, Oneida | 22 hr |
| Jul 1, 3:29 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Madison, Oneida, Otsego | 46 min |
| Jul 1, 5:24 PM EDT | Areal Flood Warning | BGM | Madison, Oneida | 6 hr |
Nearby
Flash Flood Warnings in New York, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.